THE MERCK VETERINARY MANUAL
Print Topic

Sections

Chapters

Acute Hepatitis in Large Animals

-
-

Acute hepatitis can have an infectious, toxic, or undefined cause. Clinical signs may appear suddenly, with horses appearing lethargic, anorectic, and icteric. Photosensitization, diarrhea, and clotting abnormalities also may be seen. Neurologic signs resulting from hepatic encephalopathy and/or hypoglycemia can be most severe in animals with acute fulminant liver disease. Signs of endotoxemia may be present, depending on the underlying cause and the ability of the Kupffer cells to remove endotoxin from the systemic circulation. Increases in serum sorbitol dehydrogenase (SDH) and AST activities indicate acute hepatocellular injury. Serum γ-glutamyl transpeptidase or transferase (GGT) is increased with cholestasis secondary to hepatocyte swelling. Cholestasis results in hyperbilirubinemia, with the direct (conjugated) fraction ranging from 15%–35% of total in horses. Increased serum total bile acid concentration, decreased glucose and BUN concentrations, and prolonged coagulation times become evident as hepatic function progressively worsens. Anorexia can lead to hypokalemia. The CBC is variable, because it may reflect an inflammatory response with a neutrophilia or endotoxemia with a neutropenia, increased band neutrophils, and toxic changes.

Idiopathic Acute Hepatic Disease

(Theiler disease, Serum hepatitis, Postvaccinal hepatitis)

Idiopathic acute hepatic disease (IAHD) is the most common cause of acute hepatitis in horses. It is primarily a disease of adult horses.

Frequently, horses with IAHD show clinical signs of hepatic failure 4–10 wk after receiving an equine origin biologic, such as tetanus antitoxin (TAT). In some cases, the affected horse may not have received TAT but may have been in contact with another horse that received TAT. Reportedly, IAHD may develop as a potential complication of administration of any equine plasma or serum product that includes commercial equine plasma. However, other affected horses have no prior history of exposure to such a product. Subclinical IAHD can also develop after administration of TAT. Most commonly, only one horse on the premises is affected, although outbreaks may occur or other horses on the farm may have evidence of liver disease (increased enzyme levels) without clinical signs. Occurrence of the disease in groups of adult horses during the late summer or early fall (August to November) suggests an infectious (viral) or vector-spread etiology, although supporting evidence is lacking. The seasonal occurrence could reflect the fact that many foaling mares receive TAT in the spring of the year along with their newborn foals. Lactating mares that receive TAT at foaling seem to be more susceptible. A Type III (immune complex– mediated) hypersensitivity reaction also has been proposed. Recent evidence suggests a viral cause, with a "Theiler disease–associated virus" of the Flaviviridae documented in association with a naturally occurring outbreak of Theilier disease. The offending virus was identified from diseased horses and was characterized as very similar to human hepatitis viruses B and C. The newly identified virus was then administered experimentally to previously naive research horses, which developed signs of Theiler disease, proving that it could be passed from one horse to another via serum administration and resulting in similar disease.

Onset of clinical signs is acute. Acute mortality may be 50%–60%, with overall mortality as high as 88% in affected horses. Horses with IAHD typically present with anorexia, hepatic encephalopathy, and icterus. The CNS signs are variable, ranging from lethargy to aggression or maniacal behavior, central blindness, and ataxia. Photosensitivity and discolored urine due to high bilirubin concentrations may be seen. Fever is present in ~50% of cases. Weight loss (uncommon), ventral edema, jugular pulses, ileus, and acute respiratory distress have been seen in some horses with IAHD. These findings suggest there may be a subclinical phase before development of overt hepatic failure. Intravascular hemolysis with hemoglobinuria may be seen in some terminal cases. Most cases are sporadic, but outbreaks with several horses involved have been reported. Recognition of IAHD in one horse indicates horses on the same premises should be carefully monitored for clinical or serum biochemical signs of hepatic disease.

Serum concentrations of GGT, AST, and SDH are increased. GGT is frequently further increased during the first few days of illness, despite clinical improvement and eventual recovery in an affected horse. Horses with AST values >4,000 IU/L have a poor prognosis. AST concentrations decrease within 3–5 days in horses that improve, and SDH concentrations decrease even more rapidly. Total serum bilirubin concentration is generally higher in horses with IAHD than in horses with anorexia. Hyperbilirubinemia is common, with the unconjugated form being >70% of the total. Serum total bile acid concentrations are increased. Moderate to severe acidosis, hypokalemia, polycythemia, increased plasma aromatic amino acids, and hyperammonemia may also be present.

Lesions:

At necropsy, icterus and varying degrees of ascites are present. The liver is usually small to normal in size but may be enlarged (peracute cases), with a mottled and bile-stained surface. Histologically, there is marked centrilobular-to-midzonal hepatocellular necrosis and mild to moderate mononuclear infiltrate. Mild to moderate bile duct proliferation may be seen in some animals with more chronic disease.

Diagnosis is based on history, abrupt onset of clinical signs, and laboratory alterations suggestive of hepatic insufficiency. In some cases, the liver is shrunken and difficult to visualize with ultrasonographic examination. A definitive diagnosis can be made only by liver biopsy. Differential diagnoses include acute pyrrolizidine toxicosis, hepatotoxins, acute infectious hepatitis, acute mycotoxicosis, cerebral disease, and hemolytic disease.

There is no specific therapy for IAHD. Supportive therapy (IV crystalloid fluids with glucose and potassium added) and treatment of the hepatic encephalopathy may be successful. Stressful situations, such as moving the animal or weaning the mare's foal, may exacerbate the clinical signs of hepatic encephalopathy and should be avoided. Sedation should be used only to control behavior that could lead to injury of the animal or handlers and to allow therapeutic procedures.

Recovery depends on the degree of hepatocellular necrosis. Affected horses that remain stable for 3–5 days and that continue to eat often recover. Decreases in SDH concentration and prothrombin time along with improvement in appetite are the best positive predictive indicators of recovery. Horses with rapid progression of clinical signs, uncontrollable encephalopathy, hemorrhage, or hemolysis have a poor prognosis. For affected horses that do recover, the longterm prognosis is good. In some horses, progressive weight loss and death may occur during the months after the initial clinical signs.

Use of TAT is not without risk. Routine administration of TAT to parturient mares is strongly discouraged. Use of TAT should be restricted to situations necessitating tetanus prophylaxis and in which a history of active tetanus toxoid immunization is absent or unknown.

Acute Hepatic Necrosis in Cattle

Acute hepatic disease and failure in cattle most commonly results from a toxic insult. Hepatocellular necrosis with clinical and laboratory evidence of hepatic failure may develop in cattle after mastitis or metritis with clinical signs of endotoxemia. Endotoxin induces hepatocellular necrosis through both direct and indirect effects on the liver. Endotoxin can cause Kupffer cells to release lysosomal enzymes, prostaglandins, and collagenase that damage hepatocytes, or it may interact directly with the hepatocytes, causing lysosomal damage, decreased mitochondrial function, and necrosis. Endotoxin-related hepatocellular necrosis may be due in part to decreased hepatic blood flow and liver hypoxia.

Clinical signs include weight loss, anorexia, and cessation of milk production. Photosensitization and mild icterus are variable. Serum SDH, GGT, and AST concentrations are mildly to severely increased. Fatty liver or ketosis is not characteristic. The liver may be normal in size or mildly enlarged. Histologically, there is marked hydropic change with varying degrees of hepatic necrosis.

Diagnosis is based on a history of hepatic-related signs developing concurrently or after a primary disease and endotoxemia. Increases in hepatic and biliary enzymes and absence of ketosis support the diagnosis. Definitive diagnosis is based on liver biopsy and by excluding other infectious, toxic, and inflammatory causes of hepatic dysfunction. Differential diagnoses include other causes of subacute or chronic liver disease (eg, hepatotoxins, hepatic lipidosis) and conditions causing weight loss and hypophagia.

Nutritional and fluid support is often successful in affected cows with acute hepatic necrosis after transient insults. Forced feeding of alfalfa meal (15% protein) and dried brewers' grain or beet pulp with potassium chloride and normal rumen fluid is recommended. IV polyionic fluids with 5% dextrose, potassium chloride, and B vitamins may also be needed. Control of endotoxemia and treatment of the primary disease condition are essential.

Last full review/revision August 2014 by Jonathan H. Foreman, DVM, MS, DACVIM (LAIM)

Copyright     © 2009-2015 Merck Sharp & Dohme Corp., a subsidiary of Merck & Co., Inc., Kenilworth, N.J., U.S.A.    Privacy    Terms of Use    Permissions